Thunderstorm Wind, Moore
- When
- August 23, 7:15 PM CST
- Where
- Moore County, 0.89 mi NE of Dumas Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.860, -102.010
Scattered to numerous thunderstorms developed during the evening across the northwest, western and northern Texas Panhandle along a low pressure trough. Strong winds and hail occurred with some of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Scattered to numerous thunderstorms developed during the evening across the northwest, western and northern Texas Panhandle along a low pressure trough. Strong winds and hail occurred with some of the storms. Thunderstorm development was enhanced by a vigorous mid-level shortwave trough encountering a very moist and unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 23, 1:05 PM CST, 6 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 205 PM CDT Fri Aug 23 2019 .SHORT TERM...This Afternoon through Tonight.. Overview: There is an increased risk for strong to severe storms mainly through the evening hours as a mid level disturbances approaches the area. Storms will start out semi-discrete in Raton Mesa area ahead of the disturbance, then move southeast into the Panhandles late this afternoon through the evening hours, then gradually taper off overnight with some elevated storms lingering into the early morning hours Saturday. The main severe threat will be during the evening hours, with damaging straight line winds and frequent cloud to ground lightning being the primary concern as storms line out with possible bowing segments. Large hail (possibly golf ball size in a few storms) can't be ruled out, especially considering a few storms could take on supercell characteristics and may be semi-discrete early in the evening. There is also a flood/flash flood risk with increasing PWATs this evening (possibly nearing the 90th percentile) and relatively slow individual storm motions. Storm motion is somewhat uncertain, as forward propagation with outflow and shortwave may help decrease storm residence time. Synoptic & Mesoscale Details: As of 18z, mid level water vapor imagery revealed a vigorous mid/upper low closing off over northeast WY. An embedded shortwave in the cyclonic flow south of the main low was moving into northwest NM & southwest CO. Short and medium term model guidance suggest this shortwave and associated wind field will strengthen as it crosses the southern Rockies and moves across the northern FA. Meanwhile, low level moisture will increase just ahead of the wave in response to the pressure falls near the Raton Mesa and associated surface troughing. A 700mb theta-E axis is progged to setup over the Panhandles by 00z as low level wind veer to the southeast through the afternoon. Surface dew points were in the mid 50s in the western zones to mid 60s in the eastern third. A few non- severe storms were ongoing near Perryton within a localized area increased moisture and convergence as WAA increases. These storms should lose lift and be short lived. Storm forming over the higher terrain near Raton NM will need to be monitored as instability is increasing along the 700mb theta-E axis. Generally, 1000 to 2000 J/kg MLCAPE looks likely favoring the northwestern Panhandles this afternoon where lapse rates steepen as mid level cooling is maximized along path of the shortwave. Shear will also be on the increase as surface winds veer to the south and southeast below west to northwesterly winds aloft. Effective shear on the order of 30 to 35 knots should be achieved by late afternoon. Moreover, some storms may take on supercell characteristics at times, with multicells being primary mode. DCAPE of 1000 to 1500 J/kg will support some microburst potential, but the high LCLs and marginal low level kinematic field should keep the tornado risk low. Going into the evening, a modest 35 knot low level jet will help to further increase BL moisture as the shortwave moves into the area. The timing of the shortwave will play a large role in how far south storms could develop, with a later arrival being more favorable for increased coverage as it allows more time for moisture return and increased instability. In any case, the path of the shortwave is progged across the northern half of the area. The increased dynamic lift and deep layer shear vectors being orthogonal to the surface trough should promote upscale growth into one or more bowing segments, with more limited activity across the southern half of the area where upper lift is weaker. That being said, if the shortwave shifts further south, the main line of storms will also shift further south. These storms could be surface based early in the evening, but will likely become elevated as the BL decouples. Damaging straight line winds will still be the main threat through the evening, especially along any bowing line segments. The hail threat should decrease through the evening, but large hail can't be ruled out especially in the northeastern zones where instability and moisture is most supportive. Additional elevated storms could develop in wake of line as low level WAA becomes re-established mainly in the eastern Panhandles. Flooding or flash flooding will be possible given increasing PWATs of 1.2 to 1.4 inches and some potentially slow moving storms. Ward && .LONG TERM...Saturday through Thursday Night... Lee surface low will track southeast and center over the TX/NM border. Drier air at the surface will filter in and a pseudo- dryline will set up along the GUY/AMA line, with storm development possible along and east of this line on Saturday evening. Very warm temperatures along the area of convergence along with another shortwave expected to move across the northwest Panhandles would suggest another day of possible severe weather. This time the focus will be the northeast Panhandles, due to the drier air to the west. However the west can always be brought back into this if the surface low doesn't track as far as projected. CAPE values are in the 1500- 4000 J/kg range depending on which model, with about 30kts effective shear and 0-3km helicity values well above 200m2/s2, 0-1km helicity values will be around 100-150 m2/s2. LCL's are dropping around 500m, so we will need to keep an eye on the isolated tornado threat. High pressure will attempt to rebuild over the Four Corners region, and we should be looking at fairly hot and mostly dry conditions for Sunday, and possibly Monday as well. Temperatures on Sunday could reach highlight criteria, mainly at the Palo Duro Canyon, but will still keep a watch on that. Have kept the NBM chance of storms returning Monday night as there may be subtle shortwave, as the moisture increases to get some storms to fire off. By Tuesday a surface high over the central Plains will help draw low level moisture back to the Panhandles. Seems like there could be an area of strong convergence along the I-40 corridor and that is where the ML CAPE values range in the 1500-2000J/kg range. Additionally, strong advection of fairly high dewpoints by Panhandle standards, will allow for LCL's to be around 500m. Given the northwest flow aloft and the nearly northeast flow at the surface, the helicity values will be very strong. The issue is that there's a very strong CAP above the 850mb layer, and it will take some good forcing to overcome the CAP. Will note that there is a shortwave coming out of the northwest flow and deterministic models are attempting to fire off convection across the southern Panhandles. We will have to wait and see how this lines up in the short term with some of the high res models. Wednesday onward...High pressure strengthens over the 4 corners and slight chance to chance pops continue under subtle perturbations in the northwest flow. Temperature will still remain in the 90s for the end of the forecast period. Weber && .AVIATION...18Z TAFS... Scattered storms expected this evening across the Panhandles. Storms should start around 00z across the northwest corner of the Panhandles, and track, east to southeast. Highest chances for terminal impact will be at KDHT and KGUY from the 00z-04z time period, with lower chances after 00z to impact KAMA. Winds could gust over 40kts with these storms, as well as hail up to golf balls. Winds expected to briefly shift out of the northwest with the passage of the line of storms, but will then transition back to southerly when it's all said and done. Cig's will be around 8 to 10kft. Vis should be okay, but if a thunderstorm impacts the terminal, then we could have brief periods of IFR/LIFR conditions. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 98 68 101 69 / 50 10 10 0 0 Beaver OK 64 90 64 91 66 / 80 30 40 5 0 Boise City OK 59 93 60 96 63 / 20 10 10 0 0 Borger TX 67 96 69 99 70 / 80 10 20 0 0 Boys Ranch TX 64 100 67 102 67 / 60 10 10 0 0 Canyon TX 64 100 68 102 68 / 50 10 10 5 0 Clarendon TX 67 99 69 101 70 / 50 10 20 10 0 Dalhart TX 60 98 62 100 63 / 50 10 10 0 0 Guymon OK 62 92 63 93 65 / 70 10 20 0 0 Hereford TX 64 99 68 102 68 / 50 10 5 0 0 Lipscomb TX 66 93 68 95 68 / 70 30 40 10 0 Pampa TX 65 93 67 97 68 / 60 10 20 5 0 Shamrock TX 65 93 67 99 69 / 50 20 20 10 0 Wellington TX 66 95 69 103 71 / 50 20 20 10 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/89/89
Hazardous Weather Outlook National Weather Service Amarillo TX 206 PM CDT Fri Aug 23 2019 OKZ001>003-TXZ001>020-317-240715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 206 PM CDT Fri Aug 23 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms will be possible this evening, with wind, hail, and heavy rain associated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. More storms possible Saturday afternoon, mainly across the central and eastern Panhandles. Storms will likely be strong to severe. Hot temperatures will be in store on Sunday, and possible heat highlights could be needed. Storms return to the forecast on Tuesday, through Thursday. Will not rule out severe storm potential Tuesday, but it looks less favorable on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today and Saturday.
Special Weather Statement
National Weather Service Amarillo TX
352 PM CDT Fri Aug 23 2019
OKZ001-232145-
Cimarron OK-
352 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL 445
PM CDT...
At 352 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Kenton to 10 miles northwest
of Seneca to 7 miles north of Mount Dora. Movement was east at 20
mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Kenton, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3700 10261 3699 10261 3650 10272 3650 10300
3700 10300
TIME...MOT...LOC 2052Z 277DEG 16KT 3689 10316 3676 10321 3662 10346
GuerreroSpecial Weather Statement
National Weather Service Amarillo TX
447 PM CDT Fri Aug 23 2019
OKZ001-TXZ001-232245-
Cimarron OK-Dallam TX-
447 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON AND NORTHWESTERN DALLAM
COUNTIES UNTIL 545 PM CDT...
At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Black Mesa Park to 5 miles
southeast of Wheeless to 6 miles south of Seneca. Movement was east
at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Boise City, Texline, Keyes, Kenton, Wheeless, Black Mesa Park and
Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3699 10211 3652 10235 3620 10304 3650 10304
3650 10300 3700 10300
TIME...MOT...LOC 2147Z 273DEG 22KT 3689 10273 3666 10283 3654 10315
GuerreroSpecial Weather Statement
National Weather Service Amarillo TX
543 PM CDT Fri Aug 23 2019
OKZ001-002-TXZ001-002-232345-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
543 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...CIMARRON...
NORTHWESTERN SHERMAN AND NORTHERN DALLAM COUNTIES UNTIL 645 PM CDT...
At 543 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Keyes to 11 miles east of Felt
to 9 miles northeast of Texline. Movement was east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Boise City, Texline, Keyes, Eva, Wheeless, Black Mesa Park, Felt,
Griggs and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3699 10157 3642 10204 3627 10285 3635 10304
3650 10304 3650 10300 3673 10300 3700 10284
TIME...MOT...LOC 2243Z 276DEG 25KT 3682 10238 3654 10258 3650 10294
GuerreroSpecial Weather Statement National Weather Service Amarillo TX 634 PM CDT Fri Aug 23 2019 TXZ001-240030- Dallam TX- 634 PM CDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM COUNTY UNTIL 730 PM CDT... At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Texline, or 10 miles southeast of Clayton, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Texline and Ware. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3643 10304 3626 10260 3606 10269 3606 10304 TIME...MOT...LOC 2334Z 314DEG 18KT 3631 10310 Guerrero
Special Weather Statement National Weather Service Amarillo TX 703 PM CDT Fri Aug 23 2019 OKZ003-240045- Beaver OK- 703 PM CDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL 745 PM CDT... At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Forgan, or 10 miles northeast of Beaver, moving north at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Beaver, Forgan, Gate, Knowles and Mocane. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3677 10000 3678 10060 3700 10063 3700 10000 TIME...MOT...LOC 0003Z 194DEG 8KT 3692 10038 Guerrero
Special Weather Statement
National Weather Service Amarillo TX
726 PM CDT Fri Aug 23 2019
TXZ001-002-006-007-240130-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
726 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...SOUTHERN
DALLAM...MOORE AND HARTLEY COUNTIES UNTIL 830 PM CDT...
At 725 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Cactus to near Dalhart to
15 miles southwest of Ware. Movement was southeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dumas, Dalhart, Hartley, Cactus, Sunray, Channing, Ware, Conlen and
Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3608 10298 3626 10258 3622 10191 3595 10162
3562 10215 3563 10293
TIME...MOT...LOC 0025Z 324DEG 28KT 3613 10209 3605 10248 3599 10283
GuerreroThe Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
One inch tree limbs were broken. A few shingles were blown off.
Power lines were down and debris was strewn across Texas Highway 23 and County Road C, blocking traffic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854346, 854347, 854348, 854350, 854355, 854356, 854357.